Alert archive / Alabama / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 177, NWS Tallahassee, FL

July 1, 2020Early County, Georgia; Geneva County, Henry County, Houston County, Alabama

NWS Tallahassee, FL issued this severe thunderstorm warning at Jul 1, 2020, 2:09 PM EDT for Early County, Georgia; Geneva County, Henry County, Houston County, Alabama. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 1, 2020, 2:09 PM EDT (18:09 UTC)
Expired
Jul 1, 2020, 3:00 PM EDT
In force
51 min
Issued by
NWS Tallahassee, FL
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Geneva County, AL, Henry County, AL, Houston County, AL, Early County, GA

The radar

The Ft Rucker radar (KEOX), 35 km from the middle of the area, began a volume at 18:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 12:00Z, 6.2 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 12:00Z on 2020-07-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 561 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 12:00Z on 2020-07-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 31 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
561 J/kg
Mixed-layer CIN
-79 J/kg
Mixed-layer LCL
1093 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
31 m²/s²
0-3 km storm-relative helicity
14 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

473 
WUUS52 KTAE 011809
SVRTAE
ALC061-067-069-GAC099-011900-
/O.NEW.KTAE.SV.W.0177.200701T1809Z-200701T1900Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Tallahassee FL
209 PM EDT Wed Jul 1 2020

The National Weather Service in Tallahassee has issued a

* Severe Thunderstorm Warning for...
  Southwestern Henry County in southeastern Alabama...
  Northeastern Geneva County in southeastern Alabama...
  Houston County in southeastern Alabama...
  Southwestern Early County in southwestern Georgia...

* Until 300 PM EDT/200 PM CDT/.

* At 208 PM EDT/108 PM CDT/, severe thunderstorms were located along
  a line extending from 10 miles south of Blakely to 6 miles south of
  Pinckard, moving southeast at 30 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Cottonwood, Dothan, Headland, Taylor, Midland City, Kinsey,
  Ashford, Cowarts, Webb, Columbia, Centerville, Malvern, Rehobeth,
  Avon, Madrid, Gordon, Jakin, Memphis, Crosby and Grangeburg.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3127 8561 3124 8549 3129 8548 3129 8542
      3134 8542 3134 8491 3125 8482 3125 8492
      3107 8492 3107 8503 3105 8501 3100 8500
      3100 8545 3127 8566
TIME...MOT...LOC 1808Z 304DEG 26KT 3122 8491 3122 8556 

HAIL...<.75IN
WIND...60MPH
 
$$
1 follow-up statement
254 
WWUS52 KTAE 011844
SVSTAE

Severe Weather Statement
National Weather Service Tallahassee FL
244 PM EDT Wed Jul 1 2020

ALC067-011854-
/O.CAN.KTAE.SV.W.0177.000000T0000Z-200701T1900Z/
Henry AL-
244 PM EDT Wed Jul 1 2020

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN HENRY COUNTY IS
CANCELLED...

The storms which prompted the warning have moved out of the warned 
area. Therefore, the warning has been cancelled.

LAT...LON 3116 8548 3116 8539 3119 8497 3120 8492
      3107 8492 3107 8503 3105 8501 3100 8500
      3100 8545 3114 8555
TIME...MOT...LOC 1844Z 304DEG 26KT 3108 8467 3108 8532 

$$

ALC061-069-GAC099-011900-
/O.CON.KTAE.SV.W.0177.000000T0000Z-200701T1900Z/
Geneva AL-Houston AL-Early GA-
244 PM EDT Wed Jul 1 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 300 PM
EDT/200 PM CDT/ FOR EAST CENTRAL GENEVA...SOUTHEASTERN HOUSTON AND
SOUTHWESTERN EARLY COUNTIES...

At 244 PM EDT/144 PM CDT/, severe thunderstorms were located along a
line extending from 7 miles southeast of Colquitt to near Cottonwood,
moving southeast at 30 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Cottonwood, Dothan, Taylor, Ashford, Malvern, Rehobeth, Madrid,
Gordon, Jakin, Memphis, Saffold, Pansey, Crosby, Grangeburg, Garretts
Crossroads, Wilson Mill, Merritts Crossroads, Keytons, Light and
Howards Mill.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3116 8548 3116 8539 3119 8497 3120 8492
      3107 8492 3107 8503 3105 8501 3100 8500
      3100 8545 3114 8555
TIME...MOT...LOC 1844Z 304DEG 26KT 3108 8467 3108 8532 

HAIL...<.75IN
WIND...60MPH
 
$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 1, 1:25 PM EDT, 44 minutes earlier.

Area forecast discussion, Jul 1, 1:25 PM EDT, 44 minutes before
Area Forecast Discussion
National Weather Service Tallahassee FL
125 PM EDT Wed Jul 1 2020

.AVIATION...
[Through 18Z Thursday]

Showers and thunderstorms will affect the TAF sites this afternoon
into this evening with all sites having a significant chance of
TSRA. Also expect to see gusty winds as the storms move through
the TAF sites. With lower cigs/vsbys could see even LIFR
conditions with the thunderstorms but should be fairly short
lived. Coverage should decrease overnight.

&&

.PREV DISCUSSION [922 AM EDT]...

.NEAR TERM [Through Tonight]...

Scattered to numerous thunderstorms will be likely this afternoon
and evening as mid level ridging continues to retreat into the
southern Plains and mid level troughing digs into the southeast.
PWATs will approach 2 inches today and with weak shortwave troughs
moving south through the mean flow, the area will experience good
coverage of storms. Some brief heavy rainfall and gusty winds could
occur with the storms. A slightly strong trough will move through
Alabama this afternoon into the overnight which could keep
convection ongoing into the overnight period, especially through our
ALabama and western Florida panhandle counties. With increased cloud
cover this afternoon, highs will reach the low to mid 90s and lows
tonight will drop into the mid 70s.

.SHORT TERM [Thursday Through Friday]...

The southwestward extending axis of an upper trough along or just
off the Atlantic seaboard will reach it's maximum amplitude on
Thursday before lifting to the northeast through Friday. As it does,
a vort max and closed low get cut off from the mean flow over our
CWA. A surface reflection and deep layer moisture are also present
with this feature. Point soundings from the GFS for Tallahassee show
PW's over 2.0" throughout the period and as high as 2.43" Friday
night. With the nearly saturated soundings the threat of strong to
severe storms would appear very low. However, we will have to
monitor for possible localized flooding from potentially very heavy
downpours. PoPs will be unseasonably high (70-80%) even for July
which is our second wettest month on average. Highs will be in the
upper 80s to around 90 with lows Thursday night in the lower 70s.

.LONG TERM [Friday Night Through Wednesday]...

The latest EURO and GFS diverge on solutions over the extended
period. The EURO keeps the advertised wetter than normal pattern
in place as least through Tuesday before the upper low opens up
and the surface low moves off the southeast U.S. coast while
slowly intensifying. The GFS solution shows the nearly stacked low
pressure system ramping up and moving off the NE FL/SE GA coast
as early as Saturday night. As the surface low continues to
intensify while lifting to the northeast, a much drier airmass
gets pulled down from the resulting northerly flow Sunday through
Monday before a modest amount of moisture returns Tuesday through
Wednesday. To avoid the possibility of flip-flopping with the
holiday weekend forecast we will continue with the wet scenario
and hopefully see some model consensus over the next few runs. If
the EURO wins out, heavy rain may become an increasing concern
through the weekend into early next week.

.MARINE...

Winds will be west 15 knots or less with seas mainly 3 feet or
less through the upcoming weekend.

.FIRE WEATHER...

No hazardous fire weather conditions are expected over the next few
days. Numerous showers and thunderstorms are expected the next few
days with the unsettled weather pattern persisting into the
weekend.

.HYDROLOGY...

A wet pattern is forecast over the next several days. We'll need to
watch for the potential for heavy rainfall heading into this
weekend, especially given that above average convective coverage is
expected leading up to this weekend. Currently, there are no
significant concerns for flooding, but the pattern bears watching.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not requested. However, spotters are always
encouraged to safely report significant weather conditions when they
occur (while following all local, state, and CDC guidelines) by
calling the office or tweeting us @NWSTallahassee.

&&

.PRELIMINARY POINT TEMPS/POPS...

Tallahassee   75  91  73  89  73 /  30  80  50  80  40
Panama City   77  89  77  88  76 /  40  60  60  70  50
Dothan        73  88  72  88  72 /  40  80  50  80  30
Albany        73  90  74  90  73 /  50  80  40  80  30
Valdosta      73  90  73  88  72 /  30  80  40  90  30
Cross City    76  91  74  90  74 /  30  70  50  70  40
Apalachicola  78  89  77  87  77 /  30  50  50  60  50

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
FL...None.
GA...None.
AL...None.
GM...None.
&&

NEAR TERM...Scholl
SHORT TERM...Barry
LONG TERM...Barry
AVIATION...Fieux
MARINE...Barry
FIRE WEATHER...Scholl
HYDROLOGY...DVD

In the hours before

Special weather statement, Jul 1, 1:14 PM EDT, 55 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
114 PM EDT Wed Jul 1 2020

GAZ121>127-142>144-011800-
Worth GA-Miller GA-Randolph GA-Lee GA-Baker GA-Dougherty GA-
Terrell GA-Calhoun GA-Clay GA-Early GA-
114 PM EDT Wed Jul 1 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN MILLER...
DOUGHERTY...SOUTHEASTERN CLAY...SOUTHEASTERN RANDOLPH...LEE...
BAKER...CALHOUN...NORTHEASTERN EARLY...TERRELL COUNTIES IN
SOUTHWESTERN GEORGIA AND NORTHWESTERN WORTH COUNTIES IN SOUTH CENTRAL
GEORGIA UNTIL 200 PM EDT...

At 113 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles southeast of Weston to near Shellman to
8 miles southeast of Fort Gaines. Movement was east at 35 mph.

Half inch hail and wind gusts up to 50 mph are possible with these
storms.

Locations impacted include...
Newton, Morgan, Albany, Dawson, Leesburg, Putney, Edison, Arlington,
Shellman, Leary, Smithville, East Albany, Marine Corps Logistics
Base, Turner City, Walker, Douglasville, Warwick, Sasser, Damascus
and Bronwood.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3187 8434 3192 8434 3191 8392 3185 8394
      3184 8391 3149 8406 3120 8452 3150 8506
      3154 8504 3157 8506 3176 8477 3192 8460
      3192 8445 3196 8444
TIME...MOT...LOC 1713Z 288DEG 30KT 3191 8453 3174 8471 3157 8492

21-WD
Special weather statement, Jul 1, 1:18 PM EDT, 51 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
118 PM EDT Wed Jul 1 2020

FLZ007>010-012-108-112-011800-
Coastal Bay FL-Central Walton FL-Holmes FL-Inland Bay FL-
South Walton FL-North Walton FL-Washington FL-
118 PM EDT Wed Jul 1 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN BAY...WALTON...
SOUTHWESTERN HOLMES AND WESTERN WASHINGTON COUNTIES UNTIL 200 PM
EDT/100 PM CDT/...

At 117 PM EDT/1217 PM CDT/, Doppler radar was tracking a strong
thunderstorm near Santa Rosa Beach, moving southeast at 10 mph.

Winds up to 40 mph will be possible with this storm along with very
heavy rainfall.

Locations impacted include...
Panama City Beach, Santa Rosa Beach, De Funiak Springs, Eglin Air
Force Base, Live Oak, Freeport, Ponce De Leon, Caryville, Westville,
Ebro, Hinsons Crossroads, Oakwood Hills, Portland, Alpine Heights,
Villa Tasso, Seminole Hills, Blue Mountain Beach, De Funiak Spring
Airport, Seaside and Rock Hill.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3038 8633 3042 8631 3040 8623 3043 8626
      3043 8625 3038 8616 3039 8611 3044 8616
      3047 8613 3046 8619 3050 8620 3048 8622
      3046 8639 3072 8638 3081 8611 3078 8580
      3022 8583 3038 8640
TIME...MOT...LOC 1717Z 297DEG 9KT 3043 8618

21-WD
Special weather statement, Jul 1, 1:29 PM EDT, 40 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
129 PM EDT Wed Jul 1 2020

FLZ017-018-027-118-127-011815-
Coastal Wakulla FL-Coastal Jefferson FL-Inland Jefferson FL-
Inland Wakulla FL-Leon FL-
129 PM EDT Wed Jul 1 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN WAKULLA...SOUTHWESTERN
JEFFERSON AND LEON COUNTIES UNTIL 215 PM EDT...

At 128 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from 8 miles south of Midway to near Woodville to
near St. Marks. Movement was east at 25 mph.

Winds in excess of 40 mph will be possible with these storms.

Locations impacted include...
St. Marks, Woodville, Tallahassee, Crawfordville, Florida State
University, Florida A And M, Tallahassee Comm College, Doak Campbell
Stadium, Wakulla, Lake Bradford, Cody, Shadeville, Leon Sinks,
Gaither Community Center, Wakulla Springs, Tallahassee Memorial Hosp,
Eight Mile Pond, Tallahassee Mall, Bethel and Tallahassee Regional
A/P.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3011 8431 3025 8466 3042 8458 3044 8456
      3046 8449 3046 8446 3047 8441 3048 8440
      3051 8440 3055 8438 3047 8401 3027 8386
      3024 8392 3020 8393 3019 8395 3009 8399
      3007 8398 3005 8393 3001 8394
TIME...MOT...LOC 1728Z 289DEG 23KT 3037 8446 3029 8427 3016 8426
Special weather statement, Jul 1, 1:40 PM EDT, 29 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
140 PM EDT Wed Jul 1 2020

ALZ065>069-GAZ142-143-011845-
Dale AL-Henry AL-Coffee AL-Geneva AL-Houston AL-Miller GA-Early GA-
140 PM EDT Wed Jul 1 2020

...SIGNIFICANT WEATHER ADVISORY FOR DALE...HENRY...COFFEE...GENEVA...
HOUSTON...MILLER AND EARLY COUNTIES UNTIL 245 PM EDT/145 PM CDT/...

At 140 PM EDT/1240 PM CDT/, Doppler radar was tracking strong
thunderstorms along a line extending from 8 miles northwest of
Blakely to Enterprise to near Elba. Movement was southeast at 35 mph.

Winds in excess of 40 mph will be possible with these storms.

Locations impacted include...
Daleville, Elba, Abbeville, Colquitt, Cottonwood, Geneva, Headland,
Dothan, Fort Rucker, Ozark, Blakely, Hartford, Taylor, Midland City,
Kinsey, Ashford, Level Plains, Slocomb, Samson and Cowarts.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3153 8619 3154 8614 3158 8614 3155 8593
      3163 8525 3130 8464 3126 8464 3124 8454
      3115 8454 3107 8486 3107 8503 3103 8501
      3100 8512 3099 8607 3140 8620
TIME...MOT...LOC 1740Z 320DEG 32KT 3144 8507 3133 8580 3135 8606
Special weather statement, Jul 1, 2:01 PM EDT, 8 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
201 PM EDT Wed Jul 1 2020

GAZ123-125-127-142-144>146-011845-
Worth GA-Colquitt GA-Baker GA-Dougherty GA-Mitchell GA-Calhoun GA-
Early GA-
201 PM EDT Wed Jul 1 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN DOUGHERTY...
MITCHELL...BAKER...SOUTHEASTERN CALHOUN AND EAST CENTRAL EARLY
COUNTIES IN SOUTHWESTERN GEORGIA...NORTHWESTERN COLQUITT AND
SOUTHWESTERN WORTH COUNTIES IN SOUTH CENTRAL GEORGIA UNTIL 245 PM
EDT...

At 201 PM EDT, Doppler radar was tracking a strong thunderstorm near
Leary, or 10 miles northwest of Newton, moving southeast at 40 mph.

Winds up to 45 mph are possible with this storm.

Locations impacted include...
Newton, Pelham, Camilla, Baconton, Doerun, Leary, Walker,
Douglasville, Sale City, Iveys Mill, Flint, Cotton, Holt, Lester,
Pritchetts, Mimsville, Poplar Arbor Church, Branchville, Greenough
and Rowena.

LAT...LON 3134 8388 3112 8391 3108 8432 3122 8454
      3126 8454 3126 8459 3138 8478 3159 8441
TIME...MOT...LOC 1801Z 295DEG 34KT 3142 8447

21-WD
Local storm report, Jul 1, 2:08 PM EDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
208 PM EDT WED JUL 1 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0149 PM     TSTM WND DMG     1 NE DAWSON             31.79N 84.43W
07/01/2020                   TERRELL            GA   EMERGENCY MNGR

            TREES AND POWER LINES REPORTED DOWN AT
            VARIOUS LOCATIONS ACROSS THE COUNTY.

&&

The office that day

Everything else NWS Tallahassee, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 1, 12:32 PM EDTSpecial Weather StatementTAEClay, Quitman, Randolph43 min
Jul 1, 1:14 PM EDTSpecial Weather StatementTAEBaker, Calhoun, Dougherty, Lee, Randolph, Terrell46 min
Jul 1, 1:27 PM EDTSevere Thunderstorm WarningTAEDougherty, Lee, Randolph, Terrell, Worth48 min
Jul 1, 1:40 PM EDTSpecial Weather StatementTAEEarly, Miller65 min
Jul 1, 2:01 PM EDTSpecial Weather StatementTAEBaker, Mitchell44 min
Jul 1, 2:15 PM EDTSpecial Weather StatementTAEDougherty, Worth30 min
Jul 1, 2:29 PM EDTSevere Thunderstorm WarningTAEBaker, Decatur, Miller, Mitchell, Seminole46 min
Jul 1, 2:37 PM EDTSpecial Weather StatementTAESeminole38 min
Jul 1, 2:53 PM EDTSevere Thunderstorm WarningTAEDecatur, Seminole37 min
Jul 1, 3:01 PM EDTSevere Thunderstorm WarningTAEDecatur, Grady31 min
Jul 1, 3:35 PM EDTSpecial Weather StatementTAEBrooks, Lowndes, Thomas40 min
Jul 1, 3:40 PM EDTSevere Thunderstorm WarningTAEBrooks, Colquitt, Cook, Lowndes, Thomas35 min
Jul 1, 4:16 PM EDTSevere Thunderstorm WarningTAELanier, Lowndes29 min
Jul 1, 4:39 PM EDTSpecial Weather StatementTAELanier36 min
Jul 1, 4:44 PM EDTSpecial Weather StatementTAELowndes31 min
Jul 1, 12:56 PM EDTSpecial Weather StatementTAEDale, Henry49 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2020Severe Thunderstorm Warnings in Georgia, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.